Kansas, 2023

Drought in Kansas, April 11 to 30, 2023

April 11 to 30, 2023 · NWS GID · 1 event in 1 county or zone

S. Drought Monitor (USDM).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During April 2023, at least portions of five of the six North Central Kansas counties continued to be (or were newly) assigned at least Severe Drought (D2) by the U.S. Drought Monitor (USDM). This marked the 15th consecutive month that D2 plagued parts of the local area. However, of greater concern during the month was the introduction of both Extreme Drought (D3) and worst-off Exceptional Drought (D4) into mainly southwestern parts of the area. This marked the first appearance of D3 anywhere within North Central Kansas in nearly 9 years (since June 2014) and the first instance of D4 in the area in over 9.5 years (since August 2013). It is little surprise that the drought situation went further downhill during the month, given that a very dry March was immediately followed by an exceptionally dry April (see below for more April precipitation details). Focusing on county-level USDM drought category specifics during the month, things opened with D2 covering all of Rooks County, along with roughly the western two-thirds of Osborne County, the southwestern half of Phillips County and a narrow strip of southern Smith County. Elsewhere within the six-county domain, Moderate Drought (D1) was present to start April in nearly all other places, except for a lingering zone of overall-best-off Abnormally Dry D0 within eastern Mitchell County. However, degradation got underway already on the April 11th USDM issuance, as D3 was introduced to southern portions of Rooks/Osborne counties, D2 expanded eastward into western Mitchell County, and eastern Mitchell County went from D0 to D1. Through the rest of the month, the entire D1 area and most of the D2 area remained unchanged, but the D3 zone expanded northward and D4 was introduced to far southwest locales. More specifically, by the April 25th USDM, D4 was present across much of the southern two-thirds of Rooks County along with southwestern Osborne County, and a narrow buffer zone of D3 extended northward into more of Rooks, Osborne, southwestern Phillips and extreme southwestern Mitchell counties. At month's end, only Jewell County remained void of D2-or-worse.

Turning to April 2023 precipitation details, it was overall bad news, with all of North Central Kansas registering between moderately and tremendously-below normal precipitation. More specifically, the majority of the six-county domain totaled between 0.15-0.90 inch, or roughly 5-40 percent of normal. In fact, around 95 percent of the area measured less than one-half of monthly normals, and roughly 85% of it registered less than ONE-FOURTH of normal! Some official, long-term NWS stations bemoaned a Top-5 driest April on record, including Plainville 4WNW (0.06...THE DRIEST on record out of 114) and Beloit (0.43...2nd-driest out of 115). Per around 20 NWS and CoCoRaHS observers, some of the most dire April tallies included: 0.06 four miles west north-west of Plainville, 0.08 ten miles west-northwest of Stockton, 0.10 at Webster Dam and 0.14 in Cawker City. On the slightly more fortunate (but still well below normal side of things), a few of the highest monthly totals featured: 1.24 ten miles south-southwest of Beloit, 0.92 at Lovewell Dam and 0.87 in Natoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 10, 11:37 PM CST, 23 minutes earlier.

Area forecast discussion, Apr 10, 11:37 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1237 AM CDT Tue Apr 11 2023

.DISCUSSION...(This evening through Monday)
Issued at 329 PM CDT Mon Apr 10 2023

Key Messages:

Red Flag warning is in effect from 12pm to 9pm tomorrow.

Wednesday/thursday: Near-critical fire weather conditions continue

Friday: Precipitation chances return on Friday as a low pressure
system moves through the area.

Tomorrow...

As the ridge aloft begins to move east of the area
overnight,gusty southerly winds will return tomorrow. A red flag
warning in effect for tomorrow afternoon and early evening.
Temperatures will warm into the 80s during the afternoon, with RH
values of 15 to 20%. Combined with winds of 15 to 25 mph and gusts
to 30 mph. This will create critical fire weather conditions for
portions of south central Nebraska and north central Kansas.

Wednesday and Thursday...

Near-critical fire weather conditions are expected for Wednesday and
thursday. Temperatures will once again climb into the 80s during the
day. Winds will once again be gusty with gusts of 40 to 45 mph
possible. Relative humidity values will be above criteria, sitting
in the mid 20s, but small changes in temperature or dewpoint could
push us into critical fire weather conditions. Decision regarding
fire weather headlines for those days will be left to later shifts.

Thursday night into Friday...

The next chance for precipitation
arrives overnight Thursday into friday as a low pressure system over
the rockies begins to depart. Showers and thunderstorms are possible
along and north of the warm front. A cold front will make its way
through the area during the day on Friday, with precipitation
possible along the cold front, though uncertainty remains on how
widespread the precipitation is. Precipitation chances will end
overnight Friday into Saturday morning.

Saturday...

Gusty northwest winds are expected during the day as the low
pressure system continues to move out of the area. Temperatures
during the day will reach into the 50s, with temperatures Saturday
night reaching into the mid to low 30s.

Sunday and Monday

Temperatures will warm slightly with highs reaching into the 60s. No
precipitation is expected on Sunday or Monday.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1234 AM CDT Tue Apr 11 2023

VFR conditions prevail at both sites through the forecast period.
A few high clouds may move through the region overnight. Winds
remain southerly throughout the period, increasing from 5-10kts
early this morning to around 15-20kts by mid to late morning.
Winds remain on the breezy side through the rest of the day.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Red Flag Warning from noon today to 9 PM CDT this evening for
     NEZ039>041-046>049-060>063-072>075-082>085.

KS...Red Flag Warning from noon today to 9 PM CDT this evening for
     KSZ005-006-017-018.

&&

DISCUSSION...Davis
AVIATION...Wekesser
Hazardous weather outlook, Apr 10, 2:01 PM CST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
301 PM CDT Mon Apr 10 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
111200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
301 PM CDT Mon Apr 10 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

On Tuesday, Wednesday and Thursday afternoons, the combination of
strong southerly winds and low relative humidity, will promote at
least near-critical fire weather conditions across nearly the
entire outlook area. Southerly wind gusts of 40 to 45 MPH are
expected Wednesday and Thursday.

On Tuesday, the greatest likelihood for critical fire weather
conditions will be for areas along and northwest of a line from
Osborne, Kansas to Columbus, Nebraska. Winds gusting to at least
30 MPH and relative humidity values falling to 20 percent or less
are expected in these areas in the afternoon. As a result, a Red
Flag Warning has been issued for Tuesday afternoon and early
evening.

Thursday evening, a few thunderstorms will be possible, mainly
for areas along and northwest of a line from Phillipsburg to
Greeley. Friday evening, a few thunderstorms will be possible,
mainly for areas along and east of a line from Osborne to Clay
Center to Osceola.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Mitchell

When
April 11, 12:00 AM CST to April 30, 11:59 PM CST
Where
Mitchell forecast zone
Reported by
Drought Monitor
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090757.